Alert archive / Nevada / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 15, NWS Elko, NV

July 19, 2004Eureka County, Lander County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Jul 19, 2004, 2:52 PM PDT for Eureka County, Lander County, Nevada. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2004, 2:52 PM PDT (21:52 UTC)
Expired
Jul 19, 2004, 3:30 PM PDT
In force
38 min
Issued by
NWS Elko, NV
Area
Counties, with a storm outline in the text

Counties Eureka County, NV, Lander County, NV

The radar

The Elko radar (KLRX), 84 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2004-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 273 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2004-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
273 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
1543 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KLKN 192152
SVRLKN
NVC011-015-192230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
247 PM PDT MON JUL 19 2004

THE NATIONAL WEATHER SERVICE IN ELKO NEVADA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL EUREKA COUNTY IN NORTH CENTRAL NEVADA
  THIS INCLUDES  GRASS VALLEY
  CENTRAL LANDER COUNTY IN NORTH CENTRAL NEVADA

* UNTIL 330 PM PDT

* AT 241 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
 LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN 
 EXCESS OF 60 MPH FROM WEST CENTRAL EUREKA COUNTY NORTH TO NEAR      
 BEOWAWE. ANOTHER SEVERE THUNDERSTORM WAS LOCATED IN WEST CENTRAL    
 LANDER COUNTY WEST OF STATE HIGHWAY 305.


LAT...LON 3996 11742 3972 11735 3988 11604 4042 11616

$$

CEC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 8:30 AM PDT, 6 hours 22 minutes earlier.

Area forecast discussion, Jul 19, 8:30 AM PDT, 6 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
830 AM PDT MON JUL 19 2004

.SYNOPSIS...MONSOON MOISTURE WILL CONTINUE ACROSS NORTHERN AND
CENTRAL NEVADA THROUGH WEDNESDAY BEFORE A DRIER SOUTHWEST FLOW MOVES
INTO THE AREA THURSDAY FOR A DECREASE IN THUNDERSTORM ACTIVITY.
&&

.DISCUSSION...UPDATED ZONES TO ADD ISOLATED MORNING SHOWERS AND
THUNDERSTORMS TO HUMBOLDT COUNTY. A WEAK VORT FEATURE HAS TRIGGERED
THUNDERSTORMS OVER HUMBOLDT AND LANDER COUNTIES.
&&

.PREV DISCUSSION...234 AM. MAIN BAND OF SHOWERS EXITING NORTHEASTERN
NEVADA AT THIS TIME. RADAR SHOWING CONVECTION DYING OFF. WATER VAPOR
SHOWING ANOTHER SOUTHERLY S/WV DOWN NEAR VEGAS PUSHING NORTH AT THIS
TIME. GFS HAS A GOOD HANDLE ON THIS AND MOVES IT INTO EAST CENTRAL
UTAH THIS AFTERNOON. WILL GO WITH THIS SOLUTION AT THIS TIME. BUT
WILL BRIEF DAY SHIFT TO KEEP A CLOSE EYE ON IT IN THE EVENT IT STAYS
MORE NORTHERLY. PWS ON THE DPI SOUNDER SHOW 1.5 INCHES WITH THIS
DISTURBANCE...SO ITS NOT SOMETHING TO JUST DISREGARD. THINK NORTHERN
NEVADA WILL BE MORE AFFECTED BY RER OF A 50+ KT JET TRAVERSING
NORTHERN ZONES THIS AFTERNOON. GFS REALLY EXPLODES THIS EVENING OVER
EXTREME NORTHEASTERN NEVADA INTO IDAHO AND NORTHERN UTAH. BUT
AGAIN...BELIEVE MOST SIGNIFICANT WEATHER WILL BE NORTH AND EAST OF
MY FORECAST AREA. DRIER WEATHER RETURNING WEDNESDAY...BUT
NORTHEASTERN NEVADA CONTINUES TO BE UNSTABLE DURING THE AFTERNOON
HOURS. KEPT SLT CHC SHOWERS AND THUNDERSTORMS ACROSS NORTHEASTERN
ELKO THROUGH FRIDAY. MONSOON MOISTURE STARTS TO RETURN THIS WEEKEND
AS MRF SETS UP 4 CORNERS HIGH ONCE AGAIN. KEPT POPS OUT OF FORECAST
FOR CONSISTENCY WITH NEIGHBORS.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CLAYCOMB

In the hours before

Local storm report, Jul 19, 10:43 AM PDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
1043 AM PDT MON JUL 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     20 WSW AUSTIN           39.37N 117.41W
07/18/2004  61 MPH           LANDER             NV   MESONET

            REPORTED BY THE DESATOYA RAWS STATION

&&

CEC

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:07 PM PDTSevere Thunderstorm WarningLKNLander53 min
Jul 19, 3:25 PM PDTSevere Thunderstorm WarningLKNElko50 min
Jul 19, 3:31 PM PDTSevere Thunderstorm WarningLKNEureka, Lander29 min
Jul 19, 4:06 PM PDTSevere Thunderstorm WarningLKNEureka24 min
Jul 19, 4:13 PM PDTSevere Thunderstorm WarningLKNElko32 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.